0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter   |    
Valproate for Catatonia: Need for Caution in Patients on SSRIs and Antipsychotics
Edward C. Lauterbach, M.D.
The Journal of Neuropsychiatry and Clinical Neurosciences 2002;14:84-a-85. doi:10.1176/appi.neuropsych.14.1.84-a
View Author and Article Information

CatatoniaValproateAntipsychotics

SIR: I read with interest the report by Krüger and Bräunig1 of successful intravenous valproic acid monotherapy in severe catatonic schizophrenia. This treatment may constitute an important addition to the therapeutic armamentarium for catatonia.

I would only wish to remind the readership that at present, it may be wise to select patients for this treatment who are free of selective serotonin reuptake inhibitors (SSRIs) and antipsychotics.

I previously reported the case of a patient with schizoaffective disorder receiving sertraline and risperidone wherein the addition of valproate resulted in seemingly paradoxical catatonia.2 A review of the literature in that article suggested a nonparadoxical explanation. Aside from the capacity of antipsychotics such as risperidone to precipitate catatonia, valproate appears to be a less effective gamma-aminobutyric acid A (GABAA) agonist than alprazolam,3 and its effect at GABAA may be further reduced in a parkinsonian context4 fostered by risperidone and valproate.5 Resulting predominant GABAB stimulation is associated with catatonia in mice,6 an effect that is enhanced by serotonin 5HT1A receptor stimulation6 inducible by sertraline, perhaps compounded by 5HT2 blockade engendered by risperidone. 5HT1A stimulation may also be involved in catatonia observed in the serotonin syndrome.7 Thus, the pro-catatonigenic influences of GABAB and 5HT1A stimulation as well as dopamine D2 and 5HT2 blockade may have led to catatonia with this specific pharmacological combination.

Consequently, until further data are available, it may be wise at this time to avoid valproate administration in patients simultaneously on SSRIs and antipsychotics, perhaps especially the atypical antipsychotics.

Krüger S, Bräunig P: Intravenous valproic acid in the treatment of severe catatonia. J Neuropsychiatry Clin Neurosci  2001; 13:303-304
[CrossRef] | [PubMed]
 
Lauterbach EC: Catatonia-like events after valproic acid with risperidone and sertraline. Neuropsychiatry Neuropsychol Behav Neurol  1998; 11:157-163
[PubMed]
 
Torpy DJ, Grice JE, Hockings GI, et al: Effect of sodium valproate on naloxone-stimulated ACTH and cortisol release in humans. Clin Exp Pharmacol Physiol  1995; 22:441-443
[CrossRef] | [PubMed]
 
Northoff G, Wenke J, Demisch L, et al: Catatonia: short-term response to lorazepam and dopaminergic metabolism. Psychopharmacol (Berl)  1995; 122:182-186
[CrossRef]
 
Sasso E, Dolsoldato S, Negrotti A, et al: Reversible valproate-induced extrapyramidal disorders. Epilepsia  1994; 35:391-393
[CrossRef] | [PubMed]
 
Kasture SB, Mandhane SN, Chopde CT: Baclofen-induced catatonia: modification by serotonergic agents. Neuropharmacology  1996; 35:595-598
[CrossRef] | [PubMed]
 
Fink M: Toxic serotonin syndrome or neuroleptic malignant syndrome? Pharmacopsychiatry  1996; 29:159-161
[PubMed]
 
+

References

Krüger S, Bräunig P: Intravenous valproic acid in the treatment of severe catatonia. J Neuropsychiatry Clin Neurosci  2001; 13:303-304
[CrossRef] | [PubMed]
 
Lauterbach EC: Catatonia-like events after valproic acid with risperidone and sertraline. Neuropsychiatry Neuropsychol Behav Neurol  1998; 11:157-163
[PubMed]
 
Torpy DJ, Grice JE, Hockings GI, et al: Effect of sodium valproate on naloxone-stimulated ACTH and cortisol release in humans. Clin Exp Pharmacol Physiol  1995; 22:441-443
[CrossRef] | [PubMed]
 
Northoff G, Wenke J, Demisch L, et al: Catatonia: short-term response to lorazepam and dopaminergic metabolism. Psychopharmacol (Berl)  1995; 122:182-186
[CrossRef]
 
Sasso E, Dolsoldato S, Negrotti A, et al: Reversible valproate-induced extrapyramidal disorders. Epilepsia  1994; 35:391-393
[CrossRef] | [PubMed]
 
Kasture SB, Mandhane SN, Chopde CT: Baclofen-induced catatonia: modification by serotonergic agents. Neuropharmacology  1996; 35:595-598
[CrossRef] | [PubMed]
 
Fink M: Toxic serotonin syndrome or neuroleptic malignant syndrome? Pharmacopsychiatry  1996; 29:159-161
[PubMed]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 62.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 2.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 1.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 11.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 44.  >
Topic Collections
Psychiatric News
APA Guidelines
PubMed Articles